Texas, 2020

Heavy Snow in Texas, December 30 to 31, 2020

December 30 to 31, 2020 · NWS MAF · 29 events in 20 counties and zones

S. and northern Mexico.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level low dug into the southwestern U.S. and northern Mexico. Cold air ahead of the low caused rain showers to change to snow that quickly accumulated and remained on the ground for over a day. Snow fell across much of the area with the heaviest amounts from the Big Bend into the eastern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 29, 10:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 29, 10:30 PM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1030 PM CST Tue Dec 29 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
SHRA/TSRA have stayed just far enough w-nw to not impact MAF and
recent trends indicate that will continue to be the case. Much
ballyhooed cold front was south of Tucumcari-Amarillo and is set
to arrive at HOB by 08Z and MAF by 09Z. MVFR CIGS will be a little
slow come in and are not expected to make it to CNM/HOB, but as
early as 11Z at MAF. Northerly post-frontal winds 20-25kts
sustained still look good. Precip will transition RA or RASN 20Z-
24Z to SN around 00Z at MAF/INK/FST/PEQ.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     40  40  27  37 /  40  30  70  60
Carlsbad                       35  41  24  52 /  10  50  30  10
Dryden                         48  53  32  41 /   0  50  90  60
Fort Stockton                  41  42  26  40 /   0  70  80  40
Guadalupe Pass                 33  35  22  43 /  10  50  30  10
Hobbs                          34  36  21  45 /  10  20  30  20
Marfa                          32  32  22  38 /   0  60  80  30
Midland Intl Airport           41  41  27  38 /  20  50  70  50
Odessa                         40  40  27  39 /  20  60  70  40
Wink                           40  42  28  48 /   0  70  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Winter Storm Watch from Wednesday afternoon through Thursday
     evening for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Ector-Glasscock-Howard-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Ward-Winkler.

     High Wind Warning from 5 AM to 5 PM MST Wednesday for Guadalupe
     and Delaware Mountains.

&&
Hazardous weather outlook, Dec 30, 3:32 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
332 AM CST Wed Dec 30 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
332 AM CST Wed Dec 30 2020 /232 AM MST Wed Dec 30 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for Guadalupe Pass through mid
evening.

A Winter Weather Advisory is in effect for the Guadalupe and Delaware
Mountains, and Gaines, Loving, and southern Lea Counties this
afternoon and tonight.

A Winter Storm Warning is in effect for most of West Texas this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Weather Advisory is in effect for the Guadalupe and Delaware
Mountains, and Gaines, Loving, and southern Lea Counties through
Thursday morning.

A Winter Storm Warning is in effect for most of West Texas through
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 heavy snow. Local standard time, as filed.

Heavy Snow, Marfa Plateau

When
December 30, 4:00 AM CST to December 31, 12:00 PM CST
Where
Marfa Plateau forecast zone
Reported by
Trained Spotter
Coordinates
30.358, -104.190 (the zone’s center; the record gives no point)

Four inches of snow was measured 10 miles west southwest of Valentine.

Heavy Snow, Chinati Mountains

When
December 30, 6:00 AM CST to December 31, 1:00 PM CST
Where
Chinati Mountains forecast zone
Reported by
NWS Employee
Coordinates
30.000, -104.240 (the zone’s center; the record gives no point)

An estimated 4 inches of snow fell in the Chinati Mountains.

Heavy Snow, Davis Mountains Foothills

When
December 30, 8:00 AM CST to December 31, 2:00 PM CST
Where
Davis Mountains Foothills forecast zone
Reported by
Trained Spotter
Coordinates
30.825, -103.900 (the zone’s center; the record gives no point)

Nine inches of snow was measured 8 miles southeast of Kent.

Heavy Snow, Davis Mountains

When
December 30, 9:00 AM CST to December 31, 2:00 PM CST
Where
Davis Mountains forecast zone
Reported by
Social Media
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

Six inches of snow was estimated to have fallen in Ft. Davis.

Heavy Snow, Central Brewster County

When
December 30, 11:00 AM CST to December 31, 4:00 PM CST
Where
Central Brewster County forecast zone
Reported by
Social Media
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Eleven and a half inches of snow was measured in Alpine.

Heavy Snow, Midland

When
December 30, 12:00 PM CST to December 31, 4:00 PM CST
Where
Midland forecast zone
Reported by
NWS Employee
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Heavy snowfall totaling 4.4 inches was measured four miles north northeast of Midland.

Heavy Snow, Central Brewster County

When
December 30, 12:00 PM CST to December 31, 6:00 PM CST
Where
Central Brewster County forecast zone
Reported by
Social Media
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Ten inches of snow was estimated to have fallen in Marathon.

Heavy Snow, Scurry

When
December 30, 1:50 PM CST to December 31, 11:00 PM CST
Where
Scurry forecast zone
Reported by
Trained Spotter
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Up to 6 inches of snow measured on the west side of Snyder.

Heavy Snow, Midland

When
December 30, 2:00 PM CST to December 31, 5:00 PM CST
Where
Midland forecast zone
Reported by
Public
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Six inches of snow was measured in Greenwood.

Heavy Snow, Midland

When
December 30, 2:00 PM CST to December 31, 5:00 PM CST
Where
Midland forecast zone
Reported by
Public
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Six inches of snow was measured in Greenwood.

Heavy Snow, Glasscock

When
December 30, 2:00 PM CST to December 31, 7:00 PM CST
Where
Glasscock forecast zone
Reported by
Social Media
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Heavy snow estimated to 4.5 inches in depth fell 10 miles north of Garden City.

Heavy Snow, Glasscock

When
December 30, 2:00 PM CST to December 31, 7:00 PM CST
Where
Glasscock forecast zone
Reported by
Trained Spotter
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

An estimated 7 inches of snow fell 14 miles southwest of Garden City.

Heavy Snow, Reeves County Plains

When
December 30, 2:00 PM CST to December 31, 12:00 PM CST
Where
Reeves County Plains forecast zone
Reported by
Social Media
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

Heavy snowfall measuring 6 inches fell in Balmorhea.

Heavy Snow, Central Brewster County

When
December 30, 2:00 PM CST to December 31, 9:00 PM CST
Where
Central Brewster County forecast zone
Reported by
Park/Forest Service
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Twelve inches of snow was estimated to have fallen at Panther Junction.

Heavy Snow, Crane

When
December 30, 3:00 PM CST to December 31, 3:00 PM CST
Where
Crane forecast zone
Reported by
Social Media
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Seven inches of snow was measured in Crane.

Heavy Snow, Pecos

When
December 30, 3:00 PM CST to December 31, 3:00 PM CST
Where
Pecos forecast zone
Reported by
Social Media
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

An estimated 8.5 inches of snow fell in Ft. Stockton.

Heavy Snow, Pecos

When
December 30, 3:00 PM CST to December 31, 3:00 PM CST
Where
Pecos forecast zone
Reported by
Social Media
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

An estimated twelve inches of snow fell 20 miles southeast of Ft. Stockton.

Heavy Snow, Upton

When
December 30, 3:30 PM CST to December 31, 3:30 PM CST
Where
Upton forecast zone
Reported by
Trained Spotter
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Six inches of snow was measured in Rankin.

Heavy Snow, Upton

When
December 30, 3:30 PM CST to December 31, 3:30 PM CST
Where
Upton forecast zone
Reported by
Trained Spotter
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Five inches of snow fell in Rankin.

Heavy Snow, Dawson

When
December 30, 4:00 PM CST to December 31, 10:30 PM CST
Where
Dawson forecast zone
Reported by
Social Media
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Twelve inches of snow was measured in Ackerly.

Heavy Snow, Reagan

When
December 30, 4:00 PM CST to December 31, 4:00 PM CST
Where
Reagan forecast zone
Reported by
Trained Spotter
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Seven inches of snow fell 4 miles east of Midkiff.

Heavy Snow, Reagan

When
December 30, 4:00 PM CST to December 31, 6:00 PM CST
Where
Reagan forecast zone
Reported by
Trained Spotter
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Seven inches of snow fell 12 miles southeast of St. Lawrence.

Heavy Snow, Reagan

When
December 30, 4:00 PM CST to December 31, 4:00 PM CST
Where
Reagan forecast zone
Reported by
Trained Spotter
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Snowfall measuring 5.9 inches was reported in Big Lake.

Heavy Snow, Lower Brewster County

When
December 30, 4:00 PM CST to December 31, 8:00 PM CST
Where
Lower Brewster County forecast zone
Reported by
Social Media
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Nine inches of snow was measured in Terlingua.

Heavy Snow, Chisos Basin

When
December 30, 5:00 PM CST to December 31, 9:00 PM CST
Where
Chisos Basin forecast zone
Reported by
Park/Forest Service
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

One to two feet of snow was estimated to have fallen across Big Bend National Park.

Heavy Snow, Howard

When
December 30, 5:15 PM CST to December 31, 11:30 PM CST
Where
Howard forecast zone
Reported by
Social Media
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Fourteen inches of snow was measured in Big Spring.

Heavy Snow, Borden

When
December 30, 5:30 PM CST to December 31, 11:00 PM CST
Where
Borden forecast zone
Reported by
COOP Observer
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Eight inches of snow was measured in Gail.

Heavy Snow, Mitchell

When
December 30, 6:00 PM CST to December 31, 11:45 PM CST
Where
Mitchell forecast zone
Reported by
Trained Spotter
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Heavy snow fell in Westbrook with 12.8 inches measured.

Heavy Snow, Terrell

When
December 30, 6:00 PM CST to December 31, 10:30 PM CST
Where
Terrell forecast zone
Reported by
Social Media
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

Heavy snowfall measuring 10.2 inches fell in Sanderson.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935603, 935602, 935605, 935604, 935606, 935588, 935607, 935576, 935581, 935589, 935590, 935591, 935601, 935608, 935592, 935598, 935599, 935593, 935594, 935582, 935595, 935596, 935597, 935665, 935664, 935578, 935575, 935579, 935600.